In the journal Hematology, researchers presented the case report of a patient with sickle cell disease (SCD) who re-developed acute chest syndrome after stopping crizanlizumab.
A 23-year-old woman was admitted to the intensive care unit for acute chest syndrome. She had a medical history of SCD with recurrent vaso-occlusive crises. She was on hydroxyurea with a maximum tolerated dose of 1.5 g daily.
Her current admission required intubation, antibiotics, and exchange transfusion. Her physicians offered her prophylactic exchange transfusion but she refused. Further history-taking revealed that she had 6 emergency department visits in the last 2 years for pain crises, each lasting 5 to 10 days.
The patient was administered 5 mg/kg of crizanlizumab as a loading dose for the first 2 weeks followed by a 5 mg/kg maintenance dose every 4 weeks. She successfully completed a course of 13 doses, but within the time frame was admitted to the hospital 3 times for vaso-occlusive crises. One such admission occurred due to COVID-19 infection, during which crizanlizumab was paused and only resumed upon recovery.
Read more about SCD etiology
During her time on the medication, the patient did not experience any acute chest syndromes. After 13 doses, the patient traveled for a vacation; 2 months in, she was re-admitted for a severe vaso-occlusive crisis with symptoms of cough and fever. She was diagnosed with acute chest syndrome and required the same intensive unit care described earlier. Fortunately, she recovered and was able to return home.
In light of this, the patient’s physicians resumed her crizanlizumab treatment. She is currently on monthly maintenance and has not experienced any new vaso-occlusive crises or acute chest syndromes, having received 18 doses of the medication so far.
“From our case, we can conclude that patients on crizanlizumab and life-threatening complications (eg, acute chest syndrome) might benefit from the continuation of crizanlizumab beyond the standard 14-dose schedule,” the authors concluded.
Afana MS, Abu-Tineh M, Alshurafa A, et al. Recurrence of acute chest syndrome post stopping Crizanlizumab, the dilemma of stopping vs continuation in patient with sickle cell disease: case report. Hematology. Published online July 31, 2023. doi:10.1080/16078454.2023.2229115